MDJunction - People Helping People
 
Ask a Question
08/23/2012 11:55 AM

Yellow Eyes, what does it really mean?

tserrano
tserrano  
Posts: 17
New Member

Please help... my son who is 34 drinks alot and recently came to live with me. He hasn't really worked for the past five years. He gets odd jobs here and there and then something or other happens (probably due to drinking) and the job is over. Anyway, this past week he stayed with a friend over the weekend and when he came back his eyes have been REALLY REALLY yellow. They were had a slight tint of yellow a few weeks ago, but this week they are definitely yellow. He doesn't have insurance so I don't where or who to call to find out what it is. I'm assuming it has to do with drinking but what else is going on? Can anyone help me out?
Reply

08/23/2012 12:06 PM
Guitar
Guitar  
Posts: 1276
Senior Member

Tserrano,

My advice is you MUST get your son to a doctor A.S.A.P

I won't sugar cost this. If he is a heavy drinker and his eyes are yellow as you described then it could mean liver trouble. He needs to at the very least have liver function tests right away. Most important of all he must cease Alcohol immediately.

Please do not wait any longer. Get him to ER now!


08/23/2012 12:27 PM
Bangbang
Bangbang  
Posts: 7153
Group Leader

I am a nurse and I am tellin you the same thing Guitar said. Get him to ER or a doctor right now. He must stop drinking NOW!

http://www.emedicinehealth.com/jaundice/article_em.htm

Post edited by: Bangbang, at: 08/23/2012 12:28 PM


08/23/2012 12:49 PM
Guitar
Guitar  
Posts: 1276
Senior Member

Tserrano,

Im not a doctor but yellow eyes could indicate severe impairment of liver function. I have alcohol induced Cirrhosis but am not at the stage of having yellow eyes. Your son could be experiencing Alcohol induced hepatitis which is a swelling of the liver. A person can make a complete recovery from this but only if the Alcohol is stopped. As the liver is unable to process the pigment Bilirubin it is secreted out through the skin hence the yellow color of the eyes. Either way this is a sign of real trouble.

My intention is not to scare you but getting your son to a doctor could save his life. There simply is no time to waste. Get him to ER NOW please!


08/23/2012 01:35 PM
ruth8890
ruth8890  
Posts: 1181
Senior Member

Hi Tserrano - that's jaundice for certain. (High Bilirubin - blood test needed). Most probably alcohol-related. Don't worry about the money (you can set up a payment plan) - worry about your son. I've seen people have yellow eyes for weeks and no sudden death or anything but you won't know just how sick he is unless you get to the ER or an Urgent Care (less expensive) today. There could be a lot more going on inside him and you're just seeing it manifesting itself in the eyes - but the sooner the better - like the others said ...today!

I don't know if this will help but I always look at these decisions (esp if you have no insurance and $ is tight) like this....if you don't take him to the ER/Urgent Care and it turns out they could have helped him, will you regret not taking him today? (versus waiting for a Doc Appt or free clinic). If you have to even stop and think about the answer then I think you know what you need to do...asap! It's 4:30 EST - please try to get there in the next hour.

Keep us posted - prayers that it's not too serious and that money will fall in your lap to cover this..seriously, sometimes finances come to you when you least expect it. They just did for a friend of mine and she'd given up hope. Ru

Post edited by: ruth8890, at: 08/24/2012 08:35 AM


08/23/2012 08:44 PM
Hounden
Hounden  
Posts: 206
Member

Hope you took him to the ER by now. This is a life threatening condition. Under EMTAlLA they must treat him. I do this kind of work for a living, so go to an ER, not an urgent care or doctors office based upon what you wrote. Good luck.

08/23/2012 09:29 PM
winston12
winston12Posts: 308
Member

Others said it best, just chiming in here on the urgency- DEFINITELY seek medical help for him asap...

08/24/2012 03:23 PM
tserrano
tserrano  
Posts: 17
New Member

Well we went to the Urgent Care first thing this morning. The doc checked him out and told him it was probably alcohol hepitis, but would not know until the tests come back sometime until next week. all he really did was give him a prescription for lithium (or something like that, he said it was like valium--sorry about the spelling a I don't take medication) anyway and sent us home. The doc did say that he was of the verge of liver failure and that he was NOT to drink anymore alcohol, bottom line.

My son went through the sweats last night, he said that he hadn't had anything to drink for about 48 hours.

I guess we just have to wait at this point. Thank you all for your input.


08/24/2012 05:27 PM
ruth8890
ruth8890  
Posts: 1181
Senior Member

Hi Tserrano - thanks for the update on your son. I'm sorry about the results of the pending Liver Failure.

I don't mean to scare you, but quitting cold turkey can be very dangerous, sometimes even coma or fatal. He may need medical supervision or go to a Detox Center (which, with no inaurance is expensive - $2000 in my State). You may want to call the Doc who saw him and at the least he might prescribe some Ativan for detoxing at home. I have done this before but I had the sweats AND terrible shaking that seemed to come from my insides. Scary feeeling to say the least. They call it the "shakes."

The next step is that you will want to look into a GI who understand alcohol related liver damage or better yet, a Hepatologist - doctor who specializes in the liver. My GI is okay but having a Hep Doc is critical if he's on the verge of Liver Failure. By the way, being on the verge of Liver Failure is NOT the same as being IN liver failure or having a failed liver so don't worry too much yet. Hopefully you have caught it in time to manage what damage the liver has endured. Quitting the cause, thus alcohol, is the BEST thing he can do. Did they test him for Hepatitis?

My next step with my Doc was an MRI of my abdomen to see the extent of damage to my liver...enlarged, fatty, Cirrhosis.

Prayers coming at you both, Ru

P.S. Just an FYI that if it is Lithium, that is usually a drug for Bi Polar Disorder. I haven't heard of it as being similar to Valium, so you may want to check the bottle and perhaps contact the Doc as to what your son should expect from the drug he was prescribed.


08/25/2012 07:25 AM
tserrano
tserrano  
Posts: 17
New Member

We received a call late in the afternoon that the results had come back sooner than expected. I'm assuming it was the urine test (I'm not sure) anyway the Bilibrubin came back pretty high 16 which was the reason they called him back in for a small consultation. They said that they want him to do a MRI of his liver first thing on Monday... they couldn't do it then because it was already late Friday and apparently the folks that do it were already gone. The head nurse said that he should be ok until Monday but if he did start feel bad to definitely go direct to the ER/UMC. He seems ok this morning, he's out mowing the lawn... everyone's pain tolerance is different.

By the way the prescription they gave him was Librium. It was prescribed for the shakes... apparently it gives you the same feeling of drinking.

God willing everything will be ok. I've been a somewhat religious person thoughout my life and it seems I'm always praying for my son... I hope God hears my prayers.

Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved